Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 17, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 19, 2014, 1:05 PM MDT for Los Alamos County, Sandoval County, New Mexico. It was in force for 115 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2014, 1:05 PM MDT (19:05 UTC)
- Expired
- Jul 19, 2014, 3:00 PM MDT
- In force
- 115 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 85 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 2:00 PM MDT | FLASH FLOOD | Bandelier Natl Monument, NM | 6 FEET OF WATER FLOWING THROUGH CHANNEL AND OVER FOOTBRIDGE AT BANDELIER. WATER OUT OF BANKS BUT NOT ALL THE WAY TO PARKING AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1954 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
873 WGUS55 KABQ 191905 FFWABQ NMC028-043-192100- /O.NEW.KABQ.FF.W.0017.140719T1905Z-140719T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 105 PM MDT SAT JUL 19 2014 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO NORTHEAST SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO * UNTIL 300 PM MDT * AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 7 MILES WEST OF FRIJOLES...OR ABOUT 7 MILES SOUTHWEST OF LOS ALAMOS. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. THIS WILL IMPACT THE LAS CONCHAS BURN SCAR INCLUDING BUT NOT LIMITED TO BANDELIER NATIONAL MONUMENT...FRIJOLES CANYON...COCHITI CANYON...PERALTA CANYON...HIGHWAY 4 FROM STATE ROAD 501 JUNCTION TO LAS CONCHAS CAMPGROUND AND DOME WILDERNESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RUNOFF FROM RAINFALL WILL CAUSE ELEVATED WATER LEVELS WITHIN VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE LAS CONCHAS BURN AREA. ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS IN A MATTER OF MINUTES. && LAT...LON 3591 10649 3582 10619 3572 10629 3576 10649 $$ 43
1 follow-up statement
135 WGUS75 KABQ 191954 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 154 PM MDT SAT JUL 19 2014 NMC028-043-192100- /O.CON.KABQ.FF.W.0017.000000T0000Z-140719T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ALAMOS NM-SANDOVAL NM- 154 PM MDT SAT JUL 19 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR EAST CENTRAL SANDOVAL AND SOUTHERN LOS ALAMOS COUNTIES... AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN 9 MILES NORTHWEST OF FRIJOLES...OR NEAR LOS ALAMOS. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RUNOFF FROM RAINFALL WILL CAUSE ELEVATED WATER LEVELS WITHIN VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE LAS CONCHAS BURN AREA. THE UPPER STREAM GAGE ON FRIJOLES CANYON INDICATED A NEARLY 4 FOOT RISE IN WATER FLOW. VISITORS AND STAFF...IF POSSIBLE...AT BANDALIER NATIONAL MONUMENT AND ESPECIALLY IN THE IMMEDIATE VICINITY OF FRIJOLES CANYON SHOULD SEEK HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. && LAT...LON 3591 10649 3582 10619 3572 10629 3576 10649 $$ 43
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 12:03 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 19, 12:03 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1203 PM MDT SAT JUL 19 2014 .AVIATION... 18Z TAF CYCLE IT WILL BE HARD TO RULE OUT STORMS ANYWHERE TODAY...BUT KFMN AND POINTS E OF KROW APPEAR TO HAVE THE SMALLEST CHANCES. WITH THE MID LEVEL HIGH ROUGHLY CENTERED OVER KTCS CELLS SHOULD DRIFT SLOWLY E TODAY...EXCEPT FOR SOME MOVING N OVER THE SW MTS AND SE MOVING STORMS E OF THE CENTRAL MT CHAIN. PERTURBATIONS IN NW FLOW ALOFT SHOULD FAVOR THE SANGRE DE CRISTOS AND NE AREAS FOR SCATTERED CONVECTION THIS AFTN AND EVENING. MODELS SUGGEST LOW CLOUDS WILL RETURN LATE TONIGHT INTO THE EARLY MORNING SUNDAY MAINLY E OF A LINE FROM KROW TO KTCC. MVFR LOCATIONS WILL BE POSSIBLE AT THESE TAF SITES...ESPECIALLY KROW. 44 && .PREV DISCUSSION...342 AM MDT SAT JUL 19 2014... .SYNOPSIS... A SLIGHT UPTICK IN AFTERNOON AND EVENING THUNDERSTORMS ACTIVITY IS EXPECTED TODAY AND MORESO ON SUNDAY. THUNDERSTORM ACTIVITY WILL TREND DOWNWARD OVER NORTHWEST NM MONDAY AS DRIER AIR FROM THE WEST MOVES IN THERE. TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONAL AVERAGES AND WITH RELATIVELY HIGH HUMIDITY LEVELS...IT WILL MAKE IT FEEL QUITE HOT AT MOST LOWER ELEVATION LOCATIONS THIS WEEKEND INTO NEXT WEEK. STRONG HIGH PRESSURE MOVES LITTLE THROUGH THE WEEK AND WITH NO STRONG MOISTURE INFLUX....EXPECT BELOW AVERAGE CROPS OF AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY AND THURSDAY WITH A POSSIBLE INCREASE IN STORM ACTIVITY FRIDAY THROUGH THE WEEKEND. && .DISCUSSION... UPPER HIGH CENTER OVER SW NEW MEXICO EARLY THIS MORNING. THIS HIGH WILL GRADUALLY STRENGTHEN DURING THE NEXT SEVERAL DAYS...RESULTING IN TEMPERATURES 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES MOST LOCATIONS FOR MID JULY. STRONG AND MOIST LOW LEVEL ELY PUSH INTO THE MIDDLE RIO GRANDE VALLEY THIS MORNING WILL INCREASE CHANCES FOR AFTERNOON THUNDERSTORMS SOMEWHAT TODAY AS WEST-NW STEERING FLOW ALOFT SHOULD SEND ANY STORMS THAT DEVELOP TO OUR WEST TOWARD THE VALLEY. ELSEWHERE...MOUNTAINS AND NE HIGHLANDS...NE AND EAST- CENTRAL PLAINS FAVORED FOR AFTERNOON AND EVENING CONVECTION. A FEW STRONG STORMS ARE POSSIBLE FROM THE NE HIGHLANDS EAST AND SE OVER THE PLAINS AS WIND SHEAR PROFILES FAVORABLE TO HELP STORMS BECOME ORGANIZED. MODELS REMAIN IN VERY GOOD AGREEMENT THAT THE UPPER HIGH WILL SHIFT EASTWARD TO SERN NM SUNDAY...ALLOWING MID AND UPPER LEVEL MONSOON MOISTURE TO SEEP UP FROM THE SOUTHWEST. ADDITIONALLY...CONVERGING SOUTHERLY WINDS OUT ON THE ERN PLAINS WILL RESULT IN ANOTHER ACTIVE DAY THERE. ALTHOUGH MORE MOISTURE WILL ALLOW FOR A MORE ACTIVE CROP OF CONVECTION SUNDAY AFTERNOON...IT MAY BE QUITE THE CHALLENGE TO GET THEM TO MOVE MUCH WITH STEERING WINDS LESS THAN 5KTS. LOWER ELEVATIONS WEST OF THE CENTRAL MOUNTAIN CHAIN WILL HAVE TO RELY ON COLLIDING OUTFLOW BOUNDARIES. UPPER HIGH ELONGATES AND FOLDS OVER SOMEWHAT MONDAY...ALLOWING DRIER AIR TO WORK INTO FAR NW AND NORTH-CENTRAL NM. MOISTURE PLUME/THETA-E RIDGE AXIS WILL SHIFT FROM THE SW MOUNTAINS NEWD TO THE EAST-CENTRAL AND NE PLAINS. UPPER HIGH STRENGTHENS FURTHER TUESDAY BUT GFS AND ECMWF BOTH SHOW SELY OR SLY FLOW AT 700MB TRANSPORTING IN SOME MID LEVEL MOISTURE. MODELS SUGGESTING THAT ENOUGH PWAT/MOISTURE WILL BE IN PLACE TO COMBINE WITH DAYTIME HEATING TO OVERCOME THE RELATIVELY WARM AIR ALOFT ASSOCIATED WITH THE STRONG UPPER HIGH (~600 DAM) TO ALLOW FOR SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. DRIER UPPER LEVEL AIR FROM THE EAST IS EXPECTED TO LIMIT THUNDERSTORMS OVER EASTERN AND CENTRAL AREAS...CONFINING STORMS TO THE NORTHERN MOUNTAINS AND FAR WRN AND NWRN NM WEDNESDAY AND THURSDAY. GFS AND ECMWF BOTH SUGGEST A SLIGHT UPTICK IN CONVECTION IS POSSIBLE FRIDAY/SATURDAY AND MORESO SUNDAY AS A BACKDOOR FRONT MAY GET INTO THE MIX. 33 && .FIRE WEATHER... A SHORT TERM WARMING TREND WAS TO BE ACCOMPANIED BY A DRYING TREND...BUT NOW LOOKS TO BE A MOISTENING ONE THROUGH THE WEEKEND. PWATS HAVE DEFINITELY BOTTOMED NOW AND WILL TREND UP THROUGH SUNDAY TO SLIGHTLY ABOVE NORMAL THANKS TO A WEAK MONSOONAL PLUME AND LOW LAYER MOISTURE CURRENTLY MAKING WESTWARD PROGRESS THROUGH THE CENTRAL MOUNTAIN CHAIN. AT MIDNIGHT THE SURFACE DEWPOINT WAS 47 HERE AT KABQ AND IS UP TO 59 AS OF 230 AM. LOOK FOR AN UPTICK IN WETTING RAINS THROUGH THE WEEKEND...MOST NOTABLE CENTRAL AND WEST COMPARED TO THE PAST COUPLE OF DAYS. DRY AIR OVER THE FAR EASTERN PACIFIC IS SET TO MOVE INLAND ACROSS AZ AND INTO FAR WESTERN NEW MEXICO EARLY NEXT WEEK AS THE UPPER HIGH SHIFT AS TAD FURTHER EAST AND THE RIDGE AXIS BECOMES ORIENTED FROM SW TO NE. AT THE SAME TIME...PRESSURE HEIGHTS WILL BE INCREASING AS THE UPPER HIGH STRENGTHENS. LOOK FOR A WARMING/DRYING TREND MON/TUE...WITH TEMPERATURES TRENDING TO WELL ABOVE NORMAL ON BOTH THE MAXS AND MINS. HAINES INDICES WILL TREND UP DURING THIS PERIOD AS WELL AND BE 5S ACROSS MUCH OF THE AREA WITH 6S SHOWING UP ACROSS THE NORTHWEST QUARTER OF THE FORECAST AREA. BEYOND TUESDAY...THE UPPER HIGH WILL CONTINUE TO DOMINATE AND BE CENTERED OVER SOUTHERN COLORADO AND NORTHERN NEW MEXICO. THE GFS ENSEMBLE MEAN 500MB HEIGHTS FOR 12Z WEDNESDAY ARE +2 TO +3 STANDARD DEVIATIONS ABOVE NORMAL FOR THE ENTIRE STATE. WE'RE STILL ANTICIPATING SUFFICIENT MOISTURE FOR DAILY ROUNDS OF THUNDERSTORMS...BUT NOT MUCH OF A WETTING RAIN FOOTPRINT. LOOK FOR THIS TO CONTINUE THROUGH AT LEAST THE END OF NEXT WEEK BEFORE ANY APPRECIABLE CHANGE. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 19, 5:18 AM MDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 518 AM MDT SAT JUL 19 2014 NMZ501>540-201130- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 518 AM MDT SAT JUL 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT RAINFALL FROM STRONGER STORMS WILL ONCE AGAIN HAVE THE POTENTIAL TO CREATE LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY FOR LOCATIONS IN THE NORTHEAST HIGHLANDS...NORTHEAST AND EAST- CENTRAL PLAINS. SMALL HAIL AND STRONG GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM COVERAGE WILL INCREASE SOMEWHAT SUNDAY. ISOLATED STRONG STORMS WILL BRING SOME RISK OF HEAVY DOWNPOURS AND LOCAL FLASH FLOODING...HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33
In the hours before
Local storm report, Jul 19, 9:25 AM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
925 AM MDT SAT JUL 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD 3 N CAPULIN 36.78N 103.99W
07/18/2014 UNION NM OTHER FEDERAL
INTENSE RAINFALL CAUSED MUDSLIDE OVER VOLCANO ROAD AT
CAPULIN VOLCANO NATIONAL MONUMENT. CLOSED FOR DEBRIS
REMOVAL THROUGH THE 19TH.
&&
EVENT NUMBER ABQ1401115
GUYERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:20 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 28 min |
| Jul 18, 7:27 PM MDT | Special Weather Statement | ABQ | Colfax | 33 min |
| Jul 18, 7:37 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 83 min |
| Jul 18, 7:50 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 40 min |
| Jul 18, 8:10 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, Union | 2 hr |
| Jul 18, 8:13 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 32 min |
| Jul 18, 8:31 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding | 44 min |
| Jul 18, 8:51 PM MDT | Special Weather Statement | ABQ | Mora | 24 min |
| Jul 18, 8:52 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 113 min |
| Jul 18, 9:16 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Jul 18, 9:31 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, San Miguel | 119 min |
| Jul 18, 9:45 PM MDT | Special Weather Statement | ABQ | Harding, San Miguel | 30 min |
| Jul 18, 10:19 PM MDT | Special Weather Statement | ABQ | San Miguel | 26 min |
| Jul 18, 10:24 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Harding, San Miguel | 111 min |
| Jul 18, 11:37 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Quay, San Miguel | 113 min |
| Jul 19, 12:30 AM MDT | Special Weather Statement | ABQ | De Baca | 30 min |
| Jul 19, 12:49 AM MDT | Special Weather Statement | ABQ | Guadalupe | 41 min |
| Jul 19, 12:20 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 115 min |
| Jul 19, 1:21 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 114 min |
| Jul 19, 1:33 PM MDT | Special Weather Statement | ABQ | San Miguel | 42 min |
| Jul 19, 1:46 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 44 min |
| Jul 19, 2:04 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 116 min |
| Jul 19, 2:26 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 19, 2:31 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 44 min |
| Jul 19, 3:13 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 3 hr |
| Jul 19, 3:18 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 57 min |
| Jul 19, 3:30 PM MDT | Special Weather Statement | ABQ | Taos | 45 min |
| Jul 19, 4:08 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 52 min |
| Jul 19, 4:30 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 2 hr |
| Jul 19, 4:53 PM MDT | Special Weather Statement | ABQ | Union | 52 min |
| Jul 19, 5:02 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 43 min |
| Jul 19, 5:07 PM MDT | Special Weather Statement | ABQ | Lincoln | 53 min |
| Jul 19, 5:47 PM MDT | Special Weather Statement | ABQ | De Baca | 43 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.